A number of years ago a young woman was driving along the road when a bee flew through her open window and stung her on the knee. She panicked. She was allergic to bees and she had left her epi-pen at home. She immediately pulled to the side of the road and dialed 911. A police officer arrived first and found her very anxious, but with no visible signs of a reaction. He helped her into the ambulance that arrived shortly thereafter, and then retuned to his cruiser to make arrangements for her car to be taken off the road. When he returned to the ambulance to give her the information about where to locate her car, he was startled to find the ambulance crew doing CPR on the young woman who within an hour would be pronounced dead at the hospital.
In medic school we are taught about medication safety. I personally don’t remember being taught about it, but don’t doubt that I was. It was after all almost twenty years ago. Maybe they didn’t have the 5 R’s then. Last year I graduated from nursing school, and I can tell you I had to know the 5 R’s. On my clinical exam if I did not do all and repeat them precisely, I would been sent home on the spot. Automatic failure.
The 5 R’s
With lots of verify and reverifying thrown in. Not to mention asking about allergies.
I can tell you, shame on me, that I don’t have a foolproof medication routine for the ambulance. Generally I reach for the drug I am going to give, look at the label, draw up the drug, and then give it.
Here are the drug mistakes I have made over the years (not counting errors of assessment);
I once gave Dramamine (Dimenhydrinate) when I meant to give Benadryl (diphenhydramine). (Both vials were the same size and color,and both had long names that began with D and both were right next to each other in the kit.
I have more than once in cardiac arrest situations, given epi when I meant to give atropine and vice versa. A fairly harmless mistake as I would be giving both drugs in multiple quantities during most arrests. (We break our boxes down so just the vials are next to each other all in a row. Eight epis and four atropines — the only way to tell them apart is to hold them up to your eyes and read them.) A mistake, nonetheless.
I gave 0.08 mg of narcan when I thought I had given 0.4 mg. Brain farted that my 1 cc syringe was a 3 cc. I ended up intubating a patient who soon thereafter yanked his own tube tube.
I gave ASA to someone allergic to Salisylates. I glanced at the W10 and not seeing ASA, went ahead and gave it to them. Only shortly thereafter did my brain realize I had seen Salisylates in the Allergy line. At the same time of my realization, the patient started to itch. Opps. I had to give them Benadryl.
I have never given Sodium Bicarb when I meant to give D50, but I have come close quite a number of times. Right next to each other, same size and color, just different print on the glass.
I have also, on very rare occasion, given expired drugs and hung expired fluids. That’s plain embarrassing. Not just plain emarrasing, truly embarrasing.
Granted a very small number of mistakes over 20 years of calls, but I and my patients have been lucky that I have not made more serious errors. Neither I nor my kit have been error-proofed.
People make mistakes and have brain farts. A good personal system can help you catch yourself when you fail. With a good external system can help you avoid even being in a position to make some errors.
Over the years the airline industry has become quite proficient at recognizing errors and then designing their systems to prevent them. EMS needs to do the same.
One of the most common and deadly errors is giving epi 1:1000 IV. This is what happened in the opening true life case. You can blame it all on the medic, but the system bears some responsibility. The medic did not seem to know that epi 1:1000 could be fatal when given IV. the medic did not seem to know that epi was not indicated if the patient was not showing any severe symptoms much less any symptoms. And the medic apparently did not know that the dose was 0.3 mg (SQ) rather than 1 mg. Perhaps in his mind, he thought. Patient allergic to bees, stung by a bee, doesn’t have epi-pen. I’m a medic. I have epi and I can get an IV so why don’t I just give it IV which is a quicker route than IM. And heck, why not just give a full milligram. I’m feeling generous. Clearly, the medic probably shouldn’t have even been practicing in the first place (tell me your system doesn’t have a few of these medics), and I believe he lost his medical control over this case, although I have heard that he is working somewhere else now as a medic.
Here is another case:
Young woman having a severe allergic reaction bordering on anaphylaxis, wheezing, itching hives. Medic draws up 50 mg of benadryl and 0.3 mg epi in separate 1 cc syringes. The medic is momentarily distracted by a family member. He picks up the syringe and injects the benadryl into the IV, no wait, he injected the epi. Oh shit. The patient grabs at her chest. “What did you give me!’” she screams. She has a run of VT, but it subsides. The medic reports the error, and the woman eventually is discharged without a problem.
These are not the only two times epi 1:1000 has been given IV. It is, in fact, a not uncommon error. Whether the medic is a fool or an excellent medic badly screwing up, the fact is the drug is right there in the kit waiting not just to save a life, but to take one.
A local clinic recently had a patient suffer an allergic reaction to bactrim. The doctor prescribed 0.3 mg epi. The nurse gave 0.3 mg epi 1:1000 IV. The patient went into cardiac arrest, but fortunately was revived and discharged from the hospital a few days later.
Hospitals are somewhat more advanced than EMS in how they deal with errors. Many enlightened hospitals try to adopt an approach similar to the airline industry. One local hospital, in response to nationwide errors, has removed epi 1:1000 from most areas of the hospital to be replaced by epi-pens. They are not the first hospital to do this.
These actions are now filtering down to EMS, and we are considering requiring medics to use epi-pens as their first line approach to anaphylaxis. We will likely keep epi 1:1000 available on the rigs in a separate location so that it may be utilized in special circumstances (nebulized for croup, for bariatric patients, for infants too small for epi-pen juniors, for epi-pen failure, for epi ET if unable to get IO or IV).
Again, we would not be the first EMS service to do this.
Along with this move, it is perhaps time to do some CMEs on medication safety as well as looking at our kits to see what possible errors could be made when a medic’s has a temporary lapse.
It’s all about risk versus benefit.
Do no harm.
And take care of the patient.